Idaho, 2008

Blizzard and Winter Storm in Idaho, January 30 to 31, 2008

January 30 to 31, 2008 · NWS MSO · 6 events in 4 counties and zones

On Janauary 30 and 31, another potent winter storm moved across North Central Idaho and produced heavy snowfall, gusty winds, and signficant blowing and drifting snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On Janauary 30 and 31, another potent winter storm moved across North Central Idaho and produced heavy snowfall, gusty winds, and signficant blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jan 30, 8:44 AM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Jan 30, 8:44 AM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
844 AM MST WED JAN 30 2008

.DISCUSSION...A COLD TROUGH OF LOW PRESSURE WILL MOVE ACROSS
NORTHCENTRAL IDAHO AND WESTERN MONTANA TODAY. ALTHOUGH SHOWERS
HAVE BEEN FEW AND FAR BETWEEN THE PAST 6 HOURS...ADDITIONAL
DEVELOPMENT IS LIKELY TODAY AS DAY TIME HEATING COMBINES WITH THE
UNSTABLE ATMOSPHERE. FORECASTS GENERALLY ON TRACK.

&&

.AVIATION...A COLD AND UNSTABLE ATMOSPHERE WILL PERSIST ACROSS THE
REGION TODAY SUPPORTING SCATTERED CONVECTION. THE CONVECTION
SHOULD BE VIGOROUS ENOUGH TO SUPPORT VERY LOW CEILINGS AND
VISIBILITIES WITH THE CORE OF SHOWERS. ALTHOUGH VFR CONDITIONS
WILL OCCUR IN MANY AREAS TODAY...IT SHOULD BE NOTED THAT
CONDITIONS MAY CHANGE RAPIDLY AS SCATTERED CONVECTION MOVES ACROSS
THE AREA.

&&

.PREV DISCUSSION... /ISSUED 400 AM MST WED JAN 30 2008/

DISCUSSION...WEATHER PATTERN IS PROGRESSING PRETTY MUCH AS HAS
BEEN FORECASTED FOR PAST SEVERAL DAYS. NORTHERN ROCKIES WILL
REMAIN UNDER A MOIST UNSTABLE AIR MASS TODAY DUE TO THE PASSING
UPPER LEVEL TROUGH. SNOW SHOWERS WILL BE COMMON TODAY WITH LIGHT
ACCUMULATIONS LIKELY IN THE MOUNTAINS. ANOTHER UPPER TROUGH WILL
BEGIN TO IMPACT THE NORTHERN ROCKIES LATE WEDNESDAY NIGHT.
PLENTIFUL MOISTURE AND LIFT AHEAD OF THE TROUGH IS EXPECTED TO
PRODUCE MODERATE TO HEAVY SNOW ACCUMULATIONS THROUGH THURSDAY
EVENING. THE FOCUS WILL AGAIN BE OVER NORTHERN IDAHO...NORTHWEST
MONTANA...AND THE MOUNTAINS OF WEST CENTRAL MONTANA. THE MISSOULA
AND BITTERROOT VALLEYS...AS WELL AS MUCH OF THE UPPER CLARK FORK
VALLEY WILL BE TERRAIN SHADOWED THROUGH MUCH OF THE EVENT. THE
EXCEPTION TO THIS WILL BE A SHORT BURST OF SNOW THURSDAY EVENING
AS A COLD FRONT AHEAD OF THE MAIN TROUGH PASSES THE REGION.

THIS SYSTEM WILL BE ACCOMPANIED BY A STRONG WESTERLY
JET...AND THE RESULTING WINDS IN THE HIGHER ELEVATIONS COULD MAKE
TRAVEL ESPECIALLY HAZARDOUS OVER THE PASSES. WHILE THE WINDS ALOFT
ARE WESTERLY...THE WINDS IN THE LOWER ELEVATIONS WILL BE PUSHED
FROM THE SOUTH DUE TO A TIGHTENING PRESSURE GRADIENT AS THE COLD
FRONT APPROACHES. THIS WILL BE AN ESPECIALLY GOOD SETUP FOR
STRONG WINDS ON THE CAMAS PRAIRIE AND SOUTH TO NORTH CANYONS OF
WESTERN IDAHO COUNTY THURSDAY. HOWEVER...VALLEYS ELSEWHERE WITH
THIS ORIENTATION WILL ALSO BE BREEZY AT TIMES AHEAD OF THE FRONT
THURSDAY.

FRIDAY THROUGH TUESDAY...THE PROGRESSIVE PATTERN IS EXPECTED TO
CONTINUE DURING THIS PERIOD AS A SERIES OF PACIFIC DISTURBANCES
MOVE THROUGH THE NORTHERN ROCKIES REGION WITH THE FIRST MOVING
THROUGH LATE IN THE WEEKEND. THIS PATTERN SHOULD CONTINUE ADDING TO
THE MOUNTAIN SNOW PACK. TEMPERATURES WILL GRADUALLY COOL THIS
WEEKEND AS THE JET STREAM DIGS FATHER SOUTH...THUS CARVING OUT
COOLER UPPER TROUGHS OF LOW PRESSURE.

AVIATION...SNOW SHOWERS WILL BE COMMON TODAY IN AN UNSTABLE AND
MOIST AIR MASS. MORE WIDESPREAD SNOW WITH LOW CEILINGS AND
VISIBILITIES WILL DEVELOP FROM THE WEST AFTER MIDNIGHT AND
PERSIST THROUGH THURSDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING
     FOR KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING
     FOR BITTERROOT/SAPPHIRE MOUNTAINS-WEST GLACIER REGION.

ID...WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING
     FOR NORTHERN CLEARWATER MOUNTAINS.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING
     FOR SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...BAUCK
LONG TERM....WHITMORE
AVIATION...BAUCK
Hazardous weather outlook, Jan 30, 4:47 AM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
447 AM MST WED JAN 30 2008

IDZ007-008-302100-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
347 AM PST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A TIGHTENING PRESSURE GRADIENT AHEAD OF ANOTHER WEATHER SYSTEM HAS
THE POTENTIAL TO PRODUCE STRONG SOUTH WINDS ACROSS THE AREA LATE
TONIGHT. WIND GUSTS TO 45 MPH ARE POSSIBLE ON THE CAMAS PRAIRIE
AND IN THE LOWER HELLS AND SALMON RIVER CANYONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINDS ARE EXPECTED TO CONTINUE THROUGH THURSDAY...DIMINISHING
SOMEWHAT AFTER A COLD FRONT MOVES THROUGH IN THE LATE AFTERNOON.
SNOW JUST AHEAD OF AND WITH THE FRONT COULD COMBINE WITH THE WINDS
TO CAUSE BLOWING SNOW AND REDUCED VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ043-302100-
POTOMAC/SEELEY LAKE REGION-
447 AM MST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WILL PERSIST THROUGH TONIGHT IN AN UNSTABLE
AIR MASS AHEAD OF THE NEXT WEATHER SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WEATHER SYSTEM WILL ENTER THE NORTHERN ROCKIES THURSDAY
THROUGH THURSDAY EVENING BRINGING WITH IT THE POTENTIAL FOR
MODERATE TO HEAVY SNOW ACCUMULATIONS AS WELL AS GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 1 blizzard, 1 avalanche. Local standard time, as filed.

Winter Storm, Eastern Lemhi County

When
January 30, 1:00 PM MST to January 31, 11:00 PM MST
Where
Eastern Lemhi County forecast zone
Reported by
Trained Spotter
Coordinates
44.943, -113.933 (the zone’s center; the record gives no point)

The Idaho Department of Transportation reported 1 to 2 feet of new snowfall accumulations at Lost Trail Pass. A severe weather spotter reported 8 inches of new snowfall accumulations at Gibbonsville. In addition, gusty winds between 30 and 45 mph were reported across the county. School in Leadore was closed due to significant blowing and drifting snow.

Winter Storm, Orofino / Grangeville Region

When
January 30, 2:00 PM PST to January 31, 6:30 AM PST
Where
Orofino / Grangeville Region forecast zone
Reported by
Law Enforcement
Coordinates
46.259, -115.562 (the zone’s center; the record gives no point)

The Sheriff's Office in Grangeville reported widespread whiteout conditions across the Camas Prairie due to snow and blowing snow. A weather spotter reported substantial blowing and drifting snow. Wind gusts to 59 mph were recorded at the Grangeville Airport.

Winter Storm, Northern Clearwater Mountains

When
January 30, 10:00 PM PST to January 31, 11:00 PM PST
Where
Northern Clearwater Mountains forecast zone
Reported by
Department of Highways
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

The Idaho Department of Transportation reported between 7 and 12 inches of new snowfall accumulations between Pierce and Elk River. In addition, nearby automated weather stations reported gusty winds between 41 mph and 59 mph.

Blizzard, Orofino / Grangeville Region

When
January 31, 6:30 AM PST to 11:00 PM PST
Where
Orofino / Grangeville Region forecast zone
Reported by
Law Enforcement
Coordinates
46.259, -115.562 (the zone’s center; the record gives no point)

The Sheriff's Office in Grangeville and the Idaho Department of Transportation reported widespread blizzard conditions across the Camas Prairie. Several roads were closed due to significant blowing and drifting snow. A wind gust to 59 mph was recorded at the Grangeville Airport.

Winter Storm, Southern Clearwater Mountains

When
January 31, 12:00 PM PST to 11:00 PM PST
Where
Southern Clearwater Mountains forecast zone
Reported by
Mesonet
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

Automated weather stations reported 18 inches at Lolo Pass and 8 inches of new snow at Savage Pass. A cooperative observer at Dixie reported 9 inches of new snow. In addition, gusty winds to 41 mph were reported at the High Camp automated weather station.

Avalanche, Southern Clearwater Mountains

When
January 31, 3:30 PM PST to 5:30 PM PST
Where
Southern Clearwater Mountains forecast zone
Reported by
Department of Highways
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

Three large snow and debris slides occurred along the Highway 12 corridor. The first slide occurred between 330 PM and 345 PM at mile marker 133.97, large enough to close Highway 12. The second slide occurred at mile marker 133.79 which hit a truck and trailer. The third slide at mile marker 137.06 was large enough to flow into the Lochsa River and dam up the river.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68634, 68635, 68632, 68636, 68633, 74695.